Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 1, NWS New Orleans, LA

February 5, 2020Walthall County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Feb 5, 2020, 3:56 PM CST for Walthall County, Mississippi; Washington Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2020, 3:56 PM CST (21:56 UTC)
Expired
Feb 5, 2020, 4:30 PM CST
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Washington Parish, LA, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

195 
WFUS54 KLIX 052156
TORLIX
LAC117-MSC147-052230-
/O.NEW.KLIX.TO.W.0001.200205T2156Z-200205T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
356 PM CST Wed Feb 5 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northeastern Washington Parish in southeastern Louisiana...
  Southern Walthall County in southern Mississippi...

* Until 430 PM CST.
    
* At 355 PM CST, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Tylertown, or 9 miles north of
  Franklinton, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dexter around 410 PM CST.

Other locations impacted by this tornadic thunderstorm include Angie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3111 8993 3107 8992 3107 8984 3100 8983
      3100 8973 3097 8973 3095 8975 3093 8975
      3088 9018 3105 9023 3113 8995
TIME...MOT...LOC 2155Z 256DEG 37KT 3099 9012 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

KLG
2 follow-up statements
008 
WWUS54 KLIX 052208
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
408 PM CST Wed Feb 5 2020

LAC117-052217-
/O.CAN.KLIX.TO.W.0001.000000T0000Z-200205T2230Z/
Washington LA-
408 PM CST Wed Feb 5 2020

...THE TORNADO WARNING FOR NORTHEASTERN WASHINGTON PARISH IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3111 8993 3107 8992 3107 8984 3101 8984
      3100 8994 3100 9008 3108 9012 3113 8995
TIME...MOT...LOC 2207Z 256DEG 37KT 3102 8997 

$$

MSC147-052230-
/O.CON.KLIX.TO.W.0001.000000T0000Z-200205T2230Z/
Walthall MS-
408 PM CST Wed Feb 5 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR
SOUTHEASTERN WALTHALL COUNTY...
    
At 407 PM CST, a severe thunderstorm capable of producing a tornado
was located near Dexter, or 9 miles west of Sandy Hook, moving east
at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Walthall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3111 8993 3107 8992 3107 8984 3101 8984
      3100 8994 3100 9008 3108 9012 3113 8995
TIME...MOT...LOC 2207Z 256DEG 37KT 3102 8997 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

KLG
543 
WWUS54 KLIX 052221
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
421 PM CST Wed Feb 5 2020

MSC147-052231-
/O.EXP.KLIX.TO.W.0001.000000T0000Z-200205T2230Z/
Walthall MS-
421 PM CST Wed Feb 5 2020

...THE TORNADO WARNING FOR SOUTHEASTERN WALTHALL COUNTY WILL EXPIRE
AT 430 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3111 8993 3107 8992 3107 8984 3101 8984
      3100 8994 3100 9008 3108 9012 3113 8995
TIME...MOT...LOC 2221Z 256DEG 37KT 3105 8982 

$$

KLG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 5, 1:35 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 5, 1:35 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
135 PM CST Wed Feb 5 2020

.UPDATE...

Scattered to numerous showers and thunderstorms have been ongoing
through the day, and updates were sent for areas of higher and
lower coverage earlier and for the heavy banding and locally
training thunderstorms that occurred on the Mississippi Gulf
coast earlier. Regarding severe thunderstorm potential,
Instability is gradually ramping up in areas experiencing somewhat
higher temperatures in the low to mid 70s to go with the very
favorable shear profiles and large scale ascent. Recent SPC
Mesoscale Discussion is monitoring need for another Severe Weather
Watch across the forecast area southeast of the current Tornado
Watch.

&&

.AVIATION...

Conditions were highly variable from LIFR to VFR depending on
location. Conditions should trend mostly in the MVFR to IFR range
this afternoon before lowering to IFR to LIFR again tonight ito
Thursday morning. SHRA/TSRA will continue to bring much lower VSBY
and lower CIGS at times through the forecast period. Southerly
winds will also remain moderate with gusts near 20 knots or higher
at times through tonight before the cold front shifts the winds to
west to northwest during the 06z-15z time period.

&&

22/TD

.PREV DISCUSSION... /issued 644 AM CST Wed Feb 5 2020/

SOUNDING DISCUSSION...Low and mid-level instability is noted in
the 12z sounding this morning. MUCAPE is already a decent 1935 J/KG
and mid-level lapse rates between 3 and 6km are up to 5.9C/km. As
temperatures warm with daytime heating today, instability in the
low and mid-levels should further increase. A strong 120 knot jet
is located around 200mb, and a strong low level jet of 35 to 40
knots is also in place. This LLJ is resulting in ample shear in
the lowest 3km with 42 knots of speed shear and 345 M2/S2 of
helicity noted. These values are high enough to support tilted
updrafts and mesocyclone development with any deeper convection
that forms today. One other contributing factor to a higher risk
of damaging storms today is a low LCL reading of 971mb or 1100
feet. This low LCL would support any severe convection becoming
surface based.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  53  56  35 /  90  90  60   0
BTR  77  50  52  36 / 100  90  60   0
ASD  76  55  58  36 / 100 100  80  10
MSY  75  55  57  41 / 100 100  80  10
GPT  70  59  60  38 / 100 100  90  10
PQL  72  61  62  37 / 100  90  90  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from Thursday afternoon through late Thursday night
     for GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until noon CST Thursday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ530-534.

     Small Craft Advisory until 3 AM CST Friday for GMZ532.

MS...Flash Flood Watch through Thursday afternoon for MSZ080>082.

GM...Gale Watch from Thursday afternoon through late Thursday night
     for GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until noon CST Thursday for GMZ538-550-552-
     555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ534.

&&

In the hours before

Local storm report, Feb 5, 2:53 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
253 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 W BATON ROUGE         30.45N 91.16W
02/05/2020  E0.50 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            PEA TO DIME SIZED HAIL IN MID CITY AND UPTOWN BATON
            ROUGE.

&&

BL
Special weather statement, Feb 5, 2:53 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
253 PM CST Wed Feb 5 2020

MSZ081-082-052145-
Jackson-Harrison-
253 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND
JACKSON COUNTIES...

At 253 PM CST, a strong thunderstorm was located over Latimer, or
near St. Martin, moving northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Biloxi, Ocean Springs, St. Martin, D'iberville, Wade, Latimer, Gulf
Hills, Big Point, Hurley, Vancleave and Hickory Hills.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3040 8881 3041 8885 3039 8886 3040 8887
      3041 8886 3042 8884 3043 8886 3042 8889
      3052 8899 3074 8874 3074 8841 3059 8841
TIME...MOT...LOC 2053Z 228DEG 45KT 3050 8886

PG
Special weather statement, Feb 5, 2:57 PM CST, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
257 PM CST Wed Feb 5 2020

LAZ036-037-048-050-071-072-MSZ069-070-052145-
Livingston-St. Helena-Northern Tangipahoa-East Feliciana-Southern
Tangipahoa-East Baton Rouge-Pike-Amite-
257 PM CST Wed Feb 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. HELENA...
NORTHWESTERN LIVINGSTON...EASTERN EAST FELICIANA...NORTHERN
TANGIPAHOA AND EASTERN EAST BATON ROUGE PARISHES...WESTERN PIKE AND
SOUTHEASTERN AMITE COUNTIES...

At 257 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Pride to near Denham Springs.
Movement was northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mccomb, Denham Springs, Clinton, Greensburg, Amite, Walker, Amite
City, Magnolia, Kentwood, Livingston, Summit, Independence, Roseland,
Osyka, Montpelier, Watson, Darlington, Wilmer, Pride and Greenwell
Spring.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3078 9029 3034 9095 3077 9109 3135 9049
TIME...MOT...LOC 2057Z 226DEG 44KT 3074 9103 3045 9093

PG
Local storm report, Feb 5, 3:05 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
305 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ZACHARY                 30.66N 91.15W
02/05/2020  E0.50 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            MEDIA REPORTS DIME-SIZED HAIL NORTHEAST OF ZACHARY IN
            EAST BATON ROUGE PARISH.

&&

MEGANWIL
Local storm report, Feb 5, 3:07 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 N BILOXI              30.43N 88.93W
02/05/2020  E0.25 INCH       HARRISON           MS   BROADCAST MEDIA

            MEDIA REPORTS PEA-SIZED HAIL IN DIBERVILLE, NORTH OF
            BILOXI, MS IN HARRISON COUNTY.

&&

MEGANWIL
Special weather statement, Feb 5, 3:35 PM CST, 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
335 PM CST Wed Feb 5 2020

LAZ037-039-071-MSZ070-071-052230-
Washington-St. Helena-Northern Tangipahoa-Pike-Walthall-
335 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ST. HELENA...NORTHERN
TANGIPAHOA AND NORTHWESTERN WASHINGTON PARISHES...WALTHALL AND
SOUTHERN PIKE COUNTIES...

At 335 PM CST, a strong thunderstorm was located near Kentwood, or 11
miles north of Amite, moving northeast at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Franklinton, Amite, Amite City, Kentwood, Tylertown, Roseland, Osyka,
Salem, Dexter, Mount Herman, Wilmer and Tangipahoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3134 9004 3118 9003 3117 9000 3114 9000
      3113 8994 3107 8992 3107 8984 3101 8984
      3100 8979 3071 9026 3065 9057 3100 9057
      3100 9055 3102 9055 3135 9018
TIME...MOT...LOC 2135Z 234DEG 50KT 3089 9044

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:28 AM CSTRiver Flood WarningLIXHancock, Pearl River47 days
Feb 5, 10:36 AM CSTSpecial Weather StatementLIXJackson39 min
Feb 5, 10:38 AM CSTSpecial Weather StatementLIXHancock52 min
Feb 5, 11:52 AM CSTSpecial Weather StatementLIXJackson53 min
Feb 5, 12:28 PM CSTSpecial Weather StatementLIXAmite32 min
Feb 5, 12:44 PM CSTSpecial Weather StatementLIXJackson16 min
Feb 5, 1:41 PM CSTSevere Thunderstorm WarningLIXHancock18 min
Feb 5, 2:19 PM CSTSpecial Weather StatementLIXAmite41 min
Feb 5, 2:31 PM CSTSpecial Weather StatementLIXHarrison29 min
Feb 5, 2:53 PM CSTSpecial Weather StatementLIXJackson52 min
Feb 5, 3:35 PM CSTSpecial Weather StatementLIXWalthall55 min
Feb 5, 4:03 AM CSTGale WatchLIX23 hr
Feb 5, 4:03 AM CSTMarine Dense Fog AdvisoryLIX6 hr
Feb 5, 4:03 AM CSTSmall Craft AdvisoryLIX44 hr
Feb 5, 9:31 AM CSTSpecial Weather StatementLIXJefferson, Lafourche29 min
Feb 5, 9:57 AM CSTSpecial Weather StatementLIXJefferson, Orleans, Saint Charles48 min
Feb 5, 10:06 AM CSTMarine Dense Fog AdvisoryLIX54 min
Feb 5, 10:08 AM CSTSpecial Marine WarningLIX37 min
Feb 5, 10:09 AM CSTSpecial Marine WarningLIX36 min
Feb 5, 10:11 AM CSTSpecial Marine WarningLIX49 min
Feb 5, 10:14 AM CSTSpecial Marine WarningLIX46 min
Feb 5, 10:42 AM CSTSpecial Marine WarningLIX48 min
Feb 5, 10:43 AM CSTSpecial Marine WarningLIX47 min
Feb 5, 12:05 PM CSTSpecial Weather StatementLIXTerrebonne25 min
Feb 5, 12:30 PM CSTSpecial Weather StatementLIXLafourche30 min
Feb 5, 12:52 PM CSTSpecial Weather StatementLIXPointe Coupee23 min
Feb 5, 12:55 PM CSTSpecial Weather StatementLIXSaint Charles35 min
Feb 5, 12:58 PM CSTSpecial Weather StatementLIXJefferson32 min
Feb 5, 1:15 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard30 min
Feb 5, 1:17 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard28 min
Feb 5, 1:28 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana32 min
Feb 5, 1:32 PM CSTSpecial Marine WarningLIX28 min
Feb 5, 1:48 PM CSTSpecial Weather StatementLIXOrleans27 min
Feb 5, 1:55 PM CSTSpecial Marine WarningLIX50 min
Feb 5, 2:02 PM CSTSpecial Weather StatementLIXEast Baton Rouge, Iberville, West Baton Rouge43 min
Feb 5, 2:27 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Livingston, West Baton Rouge33 min
Feb 5, 2:37 PM CSTSpecial Marine WarningLIX23 min
Feb 5, 2:49 PM CSTSpecial Weather StatementLIXIberville26 min
Feb 5, 2:57 PM CSTSpecial Weather StatementLIXSaint Helena48 min

Nearby

Tornado Warnings in Mississippi, 2020Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.